Alert archive / Wyoming / High Wind Watches in 2021

High Wind Watch 19, NWS Riverton, WY

December 22, 20215 counties in Wyoming

NWS Riverton, WY issued this high wind watch at Dec 22, 2021, 3:17 AM MST for 5 counties in Wyoming. It took effect at Dec 23, 2021, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 22, 2021, 3:17 AM MST (10:17 UTC)
In effect from
Dec 23, 2021, 11:00 AM MST
Expired
Dec 23, 2021, 1:16 AM MST
In force
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Johnson County, WY, Natrona County, WY, Sublette County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 32 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 10.3 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2021-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2021-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2779 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

564 
WWUS75 KRIW 221017
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
317 AM MST Wed Dec 22 2021

WYZ015-222300-
/O.NEW.KRIW.HW.A.0019.211223T1800Z-211224T0300Z/
Wind River Mountains East-
317 AM MST Wed Dec 22 2021

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph 
  possible.

* WHERE...Wind River Mountains East.

* WHEN...From Thursday morning through Thursday evening.

* IMPACTS...Travel could be difficult over South Pass, especially
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

WYZ019-020-222300-
/O.NEW.KRIW.HW.A.0019.211223T1800Z-211224T0300Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
317 AM MST Wed Dec 22 2021

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  possible.

* WHERE...Green Mountains and Rattlesnake Range and Natrona 
  County Lower Elevations.

* WHEN...From Thursday morning through Thursday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

WYZ010-222300-
/O.NEW.KRIW.HW.A.0019.211223T1800Z-211224T0300Z/
Northeast Johnson County-
Including the city of Buffalo
317 AM MST Wed Dec 22 2021

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

* WHAT...Southwest winds 25 to 30 mph with gusts up to 60 mph 
  possible.

* WHERE...Northeast Johnson County.

* WHEN...From Thursday morning through Thursday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
2 follow-up statements
149 
WWUS75 KRIW 230104
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
604 PM MST Wed Dec 22 2021

WYZ015-231200-
/O.CON.KRIW.HW.A.0019.211223T1800Z-211224T0300Z/
Wind River Mountains East-
604 PM MST Wed Dec 22 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph 
  possible.

* WHERE...Wind River Mountains East. This includes Red Canyon and
  South Pass.

* WHEN...From Thursday morning through Thursday evening.

* IMPACTS...Travel could be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

WYZ019-020-231200-
/O.CON.KRIW.HW.A.0019.211223T1800Z-211224T0300Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
604 PM MST Wed Dec 22 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  possible.

* WHERE...Green Mountains and Rattlesnake Range and Natrona 
  County Lower Elevations.

* WHEN...From Thursday morning through Thursday evening.

* IMPACTS...Travel could be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

WYZ010-231200-
/O.CON.KRIW.HW.A.0019.211223T1800Z-211224T0300Z/
Northeast Johnson County-
Including the city of Buffalo
604 PM MST Wed Dec 22 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

* WHAT...Southwest winds 25 to 30 mph with gusts up to 60 mph 
  possible.

* WHERE...Northeast Johnson County.

* WHEN...From Thursday morning through Thursday evening.

* IMPACTS...Travel could be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
592 
WWUS75 KRIW 230816
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
116 AM MST Thu Dec 23 2021

WYZ015-232300-
/O.UPG.KRIW.HW.A.0019.211223T1800Z-211224T0300Z/
/O.NEW.KRIW.HW.W.0024.211223T1800Z-211224T0300Z/
Wind River Mountains East-
116 AM MST Thu Dec 23 2021

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
MST THIS EVENING...

* WHAT...Southwest winds 30 to 50 mph with gusts up to 75 mph 
  expected.

* WHERE...Wind River Mountains East. This includes Red Canyon and
  South Pass.

* WHEN...From 11 AM Thursday to 8 PM MST Thursday.

* IMPACTS...Travel could be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please keep two hands on your steering wheel in case of a sudden,
strong wind gust. In a parking lot, park into the wind to minimize the 
possibility of your car door hitting another parked vehicle.

&&

$$

WYZ019-020-232300-
/O.UPG.KRIW.HW.A.0019.211223T1800Z-211224T0300Z/
/O.NEW.KRIW.HW.W.0024.211223T1800Z-211224T0300Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
116 AM MST Thu Dec 23 2021

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
MST THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Green Mountains and Rattlesnake Range and Natrona 
  County Lower Elevations.

* WHEN...From 11 AM Thursday to 8 PM MST Thursday.

* IMPACTS...Travel could be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please keep two hands on your steering wheel in case of a sudden,
strong wind gust. In a parking lot, park into the wind to minimize the 
possibility of your car door hitting another parked vehicle.

&&

$$

WYZ010-232300-
/O.UPG.KRIW.HW.A.0019.211223T1800Z-211224T0300Z/
/O.NEW.KRIW.HW.W.0024.211223T1800Z-211224T0300Z/
Northeast Johnson County-
Including the city of Buffalo
116 AM MST Thu Dec 23 2021

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
MST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Northeast Johnson County.

* WHEN...From 11 AM Thursday to 8 PM MST Thursday.

* IMPACTS...Travel could be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please keep two hands on your steering wheel in case of a sudden,
strong wind gust. In a parking lot, park into the wind to minimize the 
possibility of your car door hitting another parked vehicle.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Dec 22, 2:43 AM MST, 34 minutes earlier.

Area forecast discussion, Dec 22, 2:43 AM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
243 AM MST Wed Dec 22 2021

.SHORT TERM...(Today through Thursday)
Issued at 241 AM MST Wed Dec 22 2021

Zonal flow will continue to exist over the region today keeping the
area mostly dry with the exception of the western mountains. The
main concerns through the day today is the always present threat for
high wind. There is thermal stacking present and downsloping looks
to exist but high wind threats look mostly marginal. Opting for an
SPS for the Cody Foothills this afternoon to highlight the threats
for high wind. The second concern for today is the potential upslope
snow showers with the westerly flow aloft. Minor snow accumulations
of 1 to 3 inches can be expected through this evening.

Attention then turns to the messy system that is progged to impact
the area through the next couple days. As models continue to
struggle with this event details are still a little hazy. We do know
a significant winter storm is expected to take place with a general
consensus on the impacts. Winter storm watches have been issued for
those impacts as the amount of moisture present could create heavy
snow. The second piece being the wind as a strong jet streak
associated with the PACNW trough will keep the western mountains in
snowy, windy and dangerous conditions. Snow will be mostly confined
to the western mountains through the short-term before spreading
eastward into the long-term period. However, looking at adding
southern Lincoln county to the winter storm watch for significant
impacts of wind and snow. As for the eastern areas, they won't be
neglected the entire short-term as high wind potential will exist
and high wind watches have been issued to reflect the potential for
gusts over 60 mph for portions of Johnson, Natrona and Fremont
counties.

.LONG TERM...(Thursday night through Tuesday)
Issued at 241 AM MST Wed Dec 22 2021

The core of a 170+ kt jet will remain over the Cowboy State Thursday
night, before another trough digs and strengthens over the PACNW.
The main trough axis, with the low center off the CA coast, will
gradually move onshore Friday. The combination of these systems will
cause the core of the jet to exit eastward over the Plains by Friday
evening. This will result in continued upslope flow over the west.
The left front quadrant of the jet will also aid in the lift over
this area. Snow will also spread across the south Thursday night and
continue into Christmas Eve. Will add southern Lincoln County to the
Winter Storm Watch, as snowfall accumulations over 6 inches look
likely, along with south to southwest winds with gusts up to 30 mph.
The moist, west/southwest flow will continue over the area on
Christmas, continuing the snow over the west. This flow looks to
continue Sunday and Monday as well, but snowfall amounts will be
lighter compared to to what is expected at the beginning of this
event. While temperatures will be seasonal west of the Divide, they
will continue to be above normal east of the Divide. The windy
conditions will also continue east of the Divide, especially Natrona
County, on Christmas Eve and Christmas Day.

For the rest of the period, the cyclonic flow pattern will remain in
place. The moist west-southwest flow will continue to bring snow to
western portions, while areas east of the Divide remain mostly
dry.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 939 PM MST Tue Dec 21 2021

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions will occur through the TAF period with variable mid
to high-level cloudiness. Breezy southwest and west winds are
expected on the lee side of mountain ranges, the Cody Foothills, and
southeast Fremont and Natrona County. Winds will be strongest in the
afternoon when the greatest mixing occurs. KCPR could see gusts near
45 knots in the afternoon.

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

VFR conditions will continue through this morning for all terminals.
Ceilings will be gradually lowering throughout the day. Snow showers
move into the western mountains Wednesday afternoon with mountain
obscuration likely at times. At KJAC snow showers begin around 21Z
with MVFR conditions. Snow coverage and intensity increases
Wednesday evening with IFR conditions possible. KPNA will have VCSH
late Wednesday evening. Breezy winds will occur in the afternoon at
all terminals. Gusty winds are likely into Wednesday night at KJAC
with snow showers.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 241 AM MST Wed Dec 22 2021

Western mountain snow and strong to gusty winds will exist today.
Smoke dispersal and venting will be excellent in most areas except
the western mountains where smoke dispersal and venting will be
poor. Snow will increase in coverage through the day Thursday for
the western mountains and high winds will increase in the eastern
areas mainly for Johnson and Natrona counties. As the main forcing
drags southeastward, precipitation will increase in coverage and
spread over the divide and linger through Saturday morning. Another
system is progged to move through the area right on the heels of
this system for Sunday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Thursday morning through Thursday evening
for WYZ010-015-019-020.

Winter Storm Watch from Thursday morning through Friday
afternoon for WYZ014-023>025.

Winter Storm Watch from this evening through Friday afternoon
for WYZ001-012-013.

Winter Storm Watch from Thursday evening through Friday
afternoon for WYZ027.

&&

SHORT TERM...Vorst
LONG TERM...LaVoie
AVIATION...Rowe
FIRE WEATHER...Vorst
Hazardous weather outlook, Dec 21, 6:45 AM MST, 20 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
645 AM MST Tue Dec 21 2021

WYZ001>020-022>030-221345-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
645 AM MST Tue Dec 21 2021

...Winter Storm Watch in effect for western portions Wednesday
night through Friday morning...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

High winds will decrease this morning. Wind gusts up to 40 mph
will remain possible along the east slopes of mountains and
portions of Natrona County later this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday Night...Snow returns to the western mountains.

Thursday into Friday...Snow continues west of the Divide before
spreading eastward through the day Thursday.

Sunday...Snow returns to the western mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 1:56 PM MSTWinter Storm WarningRIWFremont, Hot Springs, Lincoln, Park, Sublette, Sweetwater and 1 more57 hr
Dec 22, 1:56 PM MSTWinter Weather AdvisoryRIWSweetwater12 hr

Nearby

High Wind Watches in Wyoming, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.